Alert archive / Nebraska / Wind Chill Warnings in 2010

Wind Chill Warning 2, NWS Omaha, NE

January 8, 201030 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind chill warning at Jan 8, 2010, 4:20 PM CST for 30 counties in Nebraska; 8 counties in Iowa. It took effect at Jan 9, 2010, 4:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2010, 4:20 PM CST (22:20 UTC)
In effect from
Jan 9, 2010, 4:00 AM CST
Expired
Jan 9, 2010, 3:48 AM CST
In force
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WWUS43 KOAX 082220
WSWOAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 PM CST FRI JAN 8 2010

.COLD ARCTIC AIRMASS SETTLING OVER THE PLAINS WILL RESULT
IN DANGEROUS WIND CHILL INDICES THROUGH SATURDAY MORNING.

IAZ043-055-056-069-079-080-090-091-090630-
/O.NEW.KOAX.WC.W.0002.100109T0600Z-100109T1800Z/
/O.EXT.KOAX.WC.Y.0004.000000T0000Z-100109T0600Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA
420 PM CST FRI JAN 8 2010

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SATURDAY. THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL
MIDNIGHT CST TONIGHT. 

* TIMING...WIND CHILLS INDICES WILL BE IN THE 25 TO 35 BELOW RANGE
  THROUGH SATURDAY MORNING.

* IMPACTS...WITH OVERNIGHT LOWS FALLING TO AROUND 25 BELOW
  ZERO...WIND CHILLS BETWEEN 25 TO 35 BELOW WILL CAUSE FROSTBITE
  ON EXPOSED SKIN WITHIN 15 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
090630-
/O.NEW.KOAX.WC.W.0002.100109T1200Z-100109T1800Z/
/O.EXT.KOAX.WC.Y.0004.000000T0000Z-100109T1200Z/
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...BLOOMFIELD...HARTINGTON...PENDER...
NELIGH...PIERCE...WAYNE...ALBION...NORFOLK...STANTON...
WEST POINT...TEKAMAH...COLUMBUS...SCHUYLER...FREMONT...BLAIR...
DAVID CITY...WAHOO...OMAHA...BELLEVUE...SEWARD...LINCOLN...
PLATTSMOUTH...NEBRASKA CITY...CRETE...FAIRBURY...BEATRICE...
TECUMSEH...AUBURN...PAWNEE CITY...FALLS CITY
420 PM CST FRI JAN 8 2010

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 6 AM CST SATURDAY...
...WIND CHILL WARNING IN EFFECT FROM 6 AM TO NOON CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT FROM 6 AM TO NOON CST
SATURDAY. THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 6 AM CST
SATURDAY. 

* TIMING...WIND CHILLS INDICES WILL BE IN THE 25 TO 35 BELOW RANGE
  THROUGH SATURDAY MORNING.

* IMPACTS...WITH OVERNIGHT LOWS FALLING TO AROUND 25 BELOW
  ZERO...WIND CHILLS BETWEEN 25 TO 35 BELOW WILL CAUSE FROSTBITE
  ON EXPOSED SKIN WITHIN 15 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
2 follow-up statements
754 
WWUS43 KOAX 090323
WSWOAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CST FRI JAN 8 2010

.A COLD ARCTIC AIRMASS SETTLING OVER THE PLAINS WILL RESULT IN
DANGEROUS WIND CHILL INDICES THROUGH SATURDAY MORNING.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091130-
/O.EXT.KOAX.WC.W.0002.100109T1000Z-100109T1800Z/
/O.EXT.KOAX.WC.Y.0004.000000T0000Z-100109T1000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
BLOOMFIELD...HARTINGTON...PENDER...NELIGH...PIERCE...WAYNE...
ALBION...NORFOLK...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
923 PM CST FRI JAN 8 2010

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 4 AM CST SATURDAY...
...WIND CHILL WARNING NOW IN EFFECT FROM 4 AM TO NOON CST
SATURDAY...

THE WIND CHILL WARNING IS NOW IN EFFECT FROM 4 AM TO NOON CST
SATURDAY. THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 4 AM CST
SATURDAY. 

* TIMING...WIND CHILLS INDICES SHOULD DROP INTO THE 15 BELOW TO 35
  BELOW ZERO RANGE THROUGH SATURDAY MORNING.

* IMPACTS...WITH OVERNIGHT LOWS FALLING INTO THE 15 BELOW TO 27
  BELOW ZERO RANGE...ANY WIND WILL CAUSE THE WIND CHILL TO DROP TO
  DANGEROUS LEVELS. FROSTBITE COULD OCCUR ON EXPOSED SKIN WITHIN
  15 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WIND WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
542 
WWUS43 KOAX 090948
WSWOAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
348 AM CST SAT JAN 9 2010


IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
/O.CAN.KOAX.WC.W.0002.100109T1000Z-100109T1800Z/
/O.CAN.KOAX.WC.Y.0004.000000T0000Z-100109T1000Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
BLOOMFIELD...HARTINGTON...PENDER...NELIGH...PIERCE...WAYNE...
ALBION...NORFOLK...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
348 AM CST SAT JAN 9 2010

...WIND CHILL ADVISORY IS CANCELLED...
...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
WIND CHILL WARNING. THE WIND CHILL ADVISORY HAS BEEN CANCELLED. 

A MIX OF OVERNIGHT CLOUDS AND WARMER THAN EXPECTED TEMPERATURES
DID NOT ALLOW FOR WIND CHILL ADVISORY OR WIND WIND WARNING
CRITERIA TO BE MET. THUS THE ADVISORY AND WARNING HAVE BEEN
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind chill warning went out at Jan 8, 2:30 AM CST, 13 hours 50 minutes earlier.

Area forecast discussion, Jan 8, 2:30 AM CST, 13 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 AM CST FRI JAN 8 2010

.DISCUSSION...

ARCTIC HIGH PRESSURE WAS CENTERED OVER THE DAKOTAS AT 08Z WITH
PERSISTANT LAYER OF LOW CLOUDS ACROSS EASTERN PARTS OF THE FORECAST
AREA. DESPITE CLOUDS EXPECT WIND AND TEMPERATURES TO ALLOW MEETING
CRITERIA FOR WIND CHILL WARNING THIS MORNING AND WILL CONTINUE WITH
HEADLINE UNTIL 18Z. MORE HEADLINES FOR WIND CHILLS WILL BE LIKELY
TONIGHT AS HIGH SETTLES OVER THE AREA AND SKIES CLEAR BUT WILL NOT
ISSUE AT THIS POINT AND LEAVE FOR DAY SHIFT CONSIDERATION.

HOW FAST TO WARM THINGS UP THEN BECOMES THE NEXT FORECAST PROBLEM
WITH GUIDANCE PUSHING TEMPERATURES TO AROUND FREEZING AND ABOVE BY
SUNDAY AND INTO NEXT WEEK AS SURFACE HIGH SHIFTS SOUTH OF THE
AREA AND FLOW BECOMES MORE ZONAL. HAVE CONTINUED TO TREND A BIT COLDER
THAN THE GUIDANCE FOR SUNDAY AND MONDAY WITH SUCH A DEEP SNOW PACK
OVER THE AREA AND UNCERTAINTY IN HOW AN INCREASE IN LOW LEVEL
MOISTURE MAY RESULT IN STRATUS DEVELOPMENT.

WAVE MOVING ACROSS THE UPPER MIDWEST LATE IN THE SHORT TERM ON SUNDAY
NIGHT AND MONDAY BRINGS A SLIGHT CHANCE OF LIGHT SNOW TO THE AREA BUT
MAIN FORCING LOOKS TO STAY TO OUR EAST.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

MVFR CIGS WILL BE POSSIBLE TODAY...ESPECIALLY AT KOMA THROUGH ABOUT
22Z...AND KLNK THRU 21Z. KOFK MAY BE ON THE WESTERN EDGE OF THE
CLOUD DECK...AND WHILE THE OFFICIAL FORECAST HAS THE CLOUD DECK
ADVANCING INTO KOFK...NOT SURE THAT IT WILL MOVE FAR ENOUGH WEST
ATTM.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL WARNING UNTIL NOON CST TODAY FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...WIND CHILL WARNING UNTIL NOON CST TODAY FOR IAZ043-055-056-069-
     079-080-090-091.

&&

FOBERT/DEWALD
Hazardous weather outlook, Jan 8, 4:15 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 AM CST FRI JAN 8 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
415 AM CST FRI JAN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL CONTINUE TO DIMINISH ACROSS THE AREA TODAY
AND BECOME LIGHT AND VARIABLE BY SATURDAY MORNING. THE WINDS WILL
COMBINE WITH ARCTIC AIR SPILLING ACROSS THE REGION AND PRODUCE
DANGEROUS WIND CHILL VALUES OF 25 TO 40 BELOW ZERO THIS MORNING AND
FROM 20 BELOW TO 30 BELOW ZERO TONIGHT. A WIND CHILL WARNING
REMAINS IN EFFECT FOR THE AREA UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BITTERLY COLD TEMPERATURES ARE EXPECTED SATURDAY MORNING AS LOWS
DROP TO 20 BELOW TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 11:59 AM CSTWind Chill AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more16 hr

Nearby

Wind Chill Warnings in Nebraska, 2010Wind Chill Warnings in Iowa, 2010Every wind chill warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.